Texas, 2022Damaging Wind in Texas, August 7, 2022
August 7, 2022 · NWS LUB · 1 event in 1 county or zone
Increasing monsoonal moisture over the forecast area combined with afternoon temperatures breaching convective temperature levels led to the development of isolated thunderstorms primarily east of the Caprock Escarpment. A thunderstorm strengthened directly over the Paducah (Cottle County) mesonet site which resulted in a downburst leading to severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing monsoonal moisture over the forecast area combined with afternoon temperatures breaching convective temperature levels led to the development of isolated thunderstorms primarily east of the Caprock Escarpment. A thunderstorm strengthened directly over the Paducah (Cottle County) mesonet site which resulted in a downburst leading to severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 7, 5:14 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 7, 5:14 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
614 PM CDT Sun Aug 7 2022
.AVIATION...
VFR will prevail through the forecast period.
&&
.PREV DISCUSSION... /issued 245 PM CDT Sun Aug 7 2022/
SHORT TERM...
Temperatures today will top off in the 90s and near 100 this
afternoon. Water vapor imagery shows richer mid-level moisture
spreading in the CWA from the south which may help the development
of some isolated thunderstorms this afternoon. Visible satellite
shows a cumulus field developing across the forecast area as of 19Z.
Inverted-v sounding profiles along with about 1000 J/Kg of SB CAPE
across the CWA will allow thunderstorms that form to be capable of
brief downpours and some gusty winds. Weak upper level flow will
keep storm coverage minimal as they pulse up and down over one
location.
An upper level shortwave located over the Northern Great Plains will
begin to move east across the northern CONUS today and tomorrow. A
cold front associated with this trough is expected to approach the
CWA tomorrow afternoon and bring greater chances for thunderstorm
development. Frontal lifting along with adequate mid-level moisture
content will allow thunderstorms to develop, especially in the
northern portion of our CWA. The latitudinal position of the front
will help determine which areas see the highest coverage of
thunderstorms in the FA during the afternoon. If the front manages
to extend further south, then coverage will be higher in the
forecast area. Locations that receive precipitation during the day
will have slightly cooler afternoon temperatures but for the most
part, high temps are expected to be in the 90s areawide.
LONG TERM...
By Monday night, southward advancement of the cold front will
largely have stalled, with the remnant boundary likely to linger
across the far southern Texas Panhandle through Tuesday morning. As
a result, a fairly robust low level theta-e gradient will persist
across our region through Tuesday. With a modest upper shortwave
rounding the edge of the upper ridge to our northwest, this setup
appears favorable for an additional round of convection across the
region Tuesday afternoon and evening. This activity is still
expected to remain unorganized and scattered in nature therefore
requiring fairly broad PoPs concentrated over the northern half of
the forecast area Tuesday through Tuesday night. Locally heavy rain
remains plausible given PWATs nearing the climatological 90th
percential for the date. Overall, the synoptic setup will remain
fairly consistent through Thursday, with the core of the upper ridge
centered over WY/CO and PWATs generally progged to remain near or
above 1.5" across most of the area within weak northeasterly flow
aloft. This robust moisture will be continuously reinforced
throughout the week by a series of weak inverted troughs, which will
also support additional rounds of convective development both
Wednesday and Thursday afternoon and evening. Once again, weak shear
will be the limiting factor for more organized/widespread
thunderstorm development, however there will be the potential for
some degree of focused convection with plenty of opportunity for
initiation along lingering or interacting surface boundaries.
Potential rainfall amounts are still a point of significant
uncertainty with this forecast. Even with healthy moisture, storms
will struggle to organize and propagate with very weak flow aloft,
which may result in limited coverage of the heaviest rainfall. Where
exactly storms develop and concentrate will depend heavily on the
mesoscale evolution of the surface wind field which in turn depends
on the convective evolution of prior days. Unfortunately it is still
too early to determine the favored areas for precip and thus PoPs
remain broad, but at this time it appears the Tue-Wed timeframe has
the highest potential for the most widespread activity. Ensemble
agreement has increased slightly since yesterday, however the GEFS
mean and the deterministic GFS remain drier outliers compared to
broader consensus. Forecast soundings through the week depict deep
midlevel moisture with skinny CAPE profiles atop a well-mixed
subcloud layer suggesting the potential exists for both heavy rain
and strong downburst winds, though both are expected to be very
localized. Overall, expect daily scattered convection through
Thursday, with further refinements in timing and coverage coming
once confidence in the mesoscale details improves. Drier and
hotter conditions will return by next weekend as the upper ridge
expands and shifts back southeastward. /DWK
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
55
Hazardous weather outlook, Aug 7, 1:49 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
249 PM CDT Sun Aug 7 2022
TXZ021>044-082000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
249 PM CDT Sun Aug 7 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms will be possible over the southern South
Plains and Rolling Plains this afternoon into tonight. The strongest
storms may produce wind gusts to 60 mph and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms are possible across much of the region
each day from Monday through Thursday. Localized heavy rain and wind
gusts to 60 mph will be possible with the strongest storms, but
widespread severe weather is not currently expected.
Thunderstorm Wind, Cottle
- When
- August 7, 5:18 PM CST
- Where
- Cottle County, 8.59 mi SSE of Narcisso
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.891, -100.399
A Texas Tech University West Texas mesonet site near Paducah measured a severe wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Wisconsin, August 7, 20222 deaths · 1 event
- Flash Flood in New Mexico, August 7, 20221 death · 1 injured · $20,000 · 1 event
- Heat in Oregon, August 7 to 8, 20221 death · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 7 to 8, 2022$1.0 million · 7 events
- Flash Flood and Damaging Winds in Colorado, August 7, 2022$280,000 · 61 kt wind · 3 events
- Flash Flooding and Flood in Georgia, August 7 to 10, 2022$100,000 · 65 kt wind · 21 events
- Flood and Damaging Winds in Massachusetts, August 7, 2022$108,000 · 60 kt wind · 18 events
- Wildfire in Texas, August 7 to 15, 2022$200,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 7, 2022$133,000 · 67 kt wind · 9 events
- Flash Flooding and Hail in Arizona, August 7, 2022$77,000 · 1.75 in hail · 6 events
- Flash Flooding and Dust Storm in Arizona, August 7 to 11, 2022$22,000 · 52 kt wind · 13 events
- Flash Flood and Damaging Winds in Alabama, August 7, 2022$23,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037132.